South Dakota, 2014

Damaging Wind in South Dakota, August 21, 2014

August 21, 2014 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm moved from southeastern Montana across southwest Harding County before weakening. Wind gusts around 60 mph were reported near the community of Harding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved from southeastern Montana across southwest Harding County before weakening. Wind gusts around 60 mph were reported near the community of Harding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 21, 4:21 PM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 21, 4:21 PM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
521 PM MDT THU AUG 21 2014

.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT
ISSUED AT 222 PM MDT THU AUG 21 2014

DEEP WESTERN NOAM TROUGH WILL CONTINUE TO SUPPORT ACTIVE
SOUTHWEST FLOW OVER THE REGION THROUGH THE PERIOD...WITH TWO
STAUNCH IMPULSES AFFECTING THE REGION...AFTER THIS EVENING/S
ADVANCING WAVE. A WAVERING FRONTAL BOUNDARY WILL PROVIDE THE FOCUS
FOR LL CYCLOGENESIS AND ASSOCIATED LL LIFT...SUPPORTING GOOD
CHANCES FOR RAIN AND THUNDERSTORMS ACROSS THE AREA...ESP FRIDAY
NIGHT. AS OF 20Z A SFC TROUGH WAS ENTERING THE WESTERN FA WITH A
WEAK IMPULSE EJECTING NE OUT OF WY. THIS WAVE WILL CONTINUE TO
SUPPORT INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS OVER THE
NW HALF INTO THIS EVENING. A FEW CELLS HAVE DEVELOPED OVER THE
BLACK HILLS GIVEN WEAKER INHIBITION...WITH MORE ACTIVITY EXPECTED
OFF THE BIG HORNS AND HIGH TERRAIN OF WY. HIRES RUNS OF THE
NMM/ARW/HRRR INDICATE THAT ISOLD/SCT THUNDERSTORMS MAY COALESCENCE
INTO A BIGGER CLUSTER OF TS AND PROGRESS NE ACROSS THE NW ZONES
THIS EVENING AS THE WAVES PUSHES NE. BEST FORCING FOR ASCENT WILL
REMAIN NW OF THE FA. PREVIOUS POPS WORK WELL WITH LIKELIES ACROSS
THE FAR NW...WITH MORE ISOLATED CHANCES TO THE SE ALONG THE
ASSOCIATED SFC TROUGH PUSH WHERE STRONGER CAPPING AND WEAKER LIFT
WILL BE PRESENT.

FRIDAY...A FEW LINGERING SHRA MAY BE PRESENT OVER THE EASTERN ZONES
FRI MORNING AS THE TROUGH PUSHES SE. THIS FEATURE WILL STALL IN
RESPONSE TO THE NEXT IMPULSE...THE EJECTING SW CONUS UPPER TROUGH.
WATER VAPOR IMAGERY CLEARLY SHOWS AMPLE DEEP LAYER MOISTURE BEING
INGESTED INTO THE SYSTEM PER A FLOW CONNECTION TO KARINA. HENCE
AMPLE DEEP LAYER MOISTURE WILL BE AVAILABLE WHEN THIS SYSTEM CROSSES
THE PLAINS AND A LL GOMEX CONNECTION IS ESTABLISHED. HAVE PRECIP
CHANCES INCREASING THROUGH THE DAY FRIDAY. HOWEVER...MOST SHRA/TS
MAY NOT ARRIVE INTO THE FA UNTIL FRIDAY NIGHT GIVEN LINGERING
SUBSIDENCE BEHIND TODAY/S WAVE. FORECAST MODEL CONSENSUS/AND
RUN-RUN CONSISTENCY PER THE TRACK/EVOLUTION/AND RAIN TOTALS CONTINUE
TO WAVER. HOWEVER...THERE IS A SIGNAL FOR HEAVY RAIN WITH THIS WAVE
GIVEN THE DEEP MOISTURE AVAILABLE. VERY HIGH PW VALUES IN EXCESS OF
ONE INCH IN MANY LOCATIONS...WITH SOME AREAS APPROACHING TWO WILL
LIKELY SUPPORT AN AREA OF HEAVY RAIN WITH THIS SYSTEM...ESP WHERE
H8-H7 POS THETA-E ADV IS STRONGEST. WHERE REMAINS THE QUESTION.
LATEST GUIDANCE SUGGEST THE SE FA. HOWEVER...GIVEN THE STAUNCH UPPER
JET ASSOCIATED WITH THE PAC NW UPPER TROUGH...THIS AREA MAY SHIFT NW
WITH FUTURE MODEL RUNS. AT THIS POINT...FEEL A POP RAISE WAS
WARRANTED WITH A LOCALLY HEAVY RAIN MENTION IN THE GRIDS FRIDAY
NIGHT. AS FOR TEMPS...E/NE FLOW WITH EXPECTED INCREASED CLOUD COVER
WILL SUPPORT A COOLER DAY NW AREAS. DID ADJUST TEMPS DOWN THERE.

SAT...LINGERING SHRA/TS POSSIBLE WITH A DRY PERIOD EXPECTED SW HALF
IN THE AFT. MAIN NW CONUS UPPER TROUGH WILL EJECT NE SAT/SAT
NIGHT...SUPPORTING RENEWED SFC PRESSURE FALLS AND REFLECTED LL SE
FLOW. POS THETA-E ADV REGIME SHOULD SUPPORT SHRA/TS ACROSS PORTIONS
OF THE FA...ESP THE NW ZONES SAT NIGHT. HAVE RETAINED AT LEAST A MID
POP VALUE ALL PLACES...WITH LIKELIES NW...ESP WITH AMPLE/SUFFICIENT
DEEP LAYER MOISTURE PRESENT PER H7 THETA-E PROGS. DID LOWER TEMPS
SAT GIVEN CLOUDS AND MOIST EASTERLY LL FLOW...ESP NW ZONES.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY
ISSUED AT 222 PM MDT THU AUG 21 2014

UPPER LOW LIFTS NORTHEAST INTO MONTANA SUNDAY...WITH DRY SLOT
PUNCHING INTO WESTERN/CENTRAL SOUTH DAKOTA. BEST SUPPORT FOR
PRECIPITATION WILL BE NORTH OF THE FORECAST AREA. POST FRONTAL
STRATUS WILL LINGER THROUGH MUCH OF THE DAY SUNDAY...ESPECIALLY
ACROSS NORTHEAST WYOMING/NORTHWESTERN SOUTH DAKOTA. UPPER LOW
CONTINUES TO LIFT NORTHEAST INTO CANADA MONDAY...LEAVING SLOW
MOVING UPPER TROF ACROSS THE NORTHERN PLAINS. BELOW AVERAGE
TEMPERATURES WILL CONTINUE THROUGH MID WEEK...ALONG WITH A DAILY
CHANCE OF SHOWERS/THUNDERSTORMS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 519 PM MDT THU AUG 21 2014

SHRA/TSRA EXPECTED OVER MUCH OF THE AREA THROUGH TONIGHT WITH
LOCAL MVFR CIGS/IFR VSBYS. ST WILL DEVELOP LATE TONIGHT OVER
NORTHEAST WY/NORTHWEST SD WITH AREAS IFR CIGS. CONDITIONS WILL
IMPROVE SOME FRIDAY MORNING...BUT ADDITIONAL SHRA/TSRA EXPECTED TO
DEVELOP FRIDAY AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JC
LONG TERM...7
AVIATION...HELGESON
Hazardous weather outlook, Aug 21, 5:16 AM MST, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
616 AM MDT THU AUG 21 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
616 AM MDT (716 AM CDT) THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE
AREA THIS AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
INTO EARLY NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 21, 7:06 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
806 PM MDT THU AUG 21 2014

WYZ054-056-220300-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-
806 PM MDT THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND
NORTHWESTERN CROOK COUNTIES UNTIL 900 PM MDT...

AT 804 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF WESTON...OR 27 MILES NORTHEAST OF
DOWNTOWN GILLETTE...MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCKYPOINT...
  LIGHTNING FLAT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4501 10523 4501 10489 4500 10487 4453 10514
      4459 10538
TIME...MOT...LOC 0207Z 198DEG 25KT 4465 10522

HELGESON

The radar

The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
August 21, 7:30 PM MST
Where
Harding County, 2.93 mi SSE of Harding
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.360, -103.810

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533508.